Asthma Medications and Emotional Side Effects

Do you often feel nervous or hyperactive? If the answer is yes, it's possible that your asthma medications may be causing this reaction. Although medications can successfully treat asthma symptoms, they may also have side effects that leave you feeling jittery. Many people with asthma who experience these feelings may not realize that they may be caused by their medication. Feeling nervous or jittery all the time can lead to stress, which is a known trigger for asthma problems.

These are medications that may cause the jitters or nervousness:

  • Beta-2 agonists. These drugs can be used as rescue or controller medicines and have many names. The pill or syrup forms are more likely to cause side effects. You may feel nervous, shaky, excited or active. Your heart rate may increase, and you may have trouble sleeping.

  • Theophylline. This type of bronchodilator is used to control asthma. It is a long-acting drug that prevents asthma attacks and can be taken as a pill or intravenously. It is used for asthma that is difficult to control. It may cause you to feel jittery or nervous and hyperactive, and it can also cause a rapid heartbeat. It may also cause difficulty sleeping.

  • Prednisone. This is an anti-inflammatory medication used to control serious asthma flare-ups or attacks. It can cause anxiety and trouble sleeping.

It can be difficult to know whether circumstances in your life or your asthma medications are responsible for your emotional changes. Keep taking your medications as directed, but talk with your health care provider about any side effects that you experience. He or she may be able to change your medications, if needed. Together, you can find treatment that protects your emotional and physical health.

 


STAY CONNECTED

Copyright 2014 Main Line Health

Printed from: www.mainlinehealth.org/stw/Page.asp?PageID=STW024160

The information provided in this Web site is for informational purposes only. It is not a substitute for medical advice. All medical information presented should be discussed with your healthcare professional. See additional Terms of Use at www.mainlinehealth.org/terms. For more information, call 1.866.CALL.MLH.